Heavy Snow, Lee
- When
- January 7, 7:00 PM EST to January 8, 7:00 AM EST
- Where
- Lee forecast zone
- Reported by
- Public
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
In Jonesville, about 4 inches of snow was reported.
A low pressure system tracked northeast across Georgia and the Carolinas in the early morning hours of January 8. Precipitation fell as a mix of rain and snow before changing to all snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A low pressure system tracked northeast across Georgia and the Carolinas in the early morning hours of January 8. Precipitation fell as a mix of rain and snow before changing to all snow. A few locations in southwest Virginia and the East Tennessee mountains reported several inches of snow accumulation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 7, 6:30 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
630 PM EST Thu Jan 7 2021
.UPDATE...
FOR 00Z AVIATION.
&&
.SHORT TERM (Today into Tomorrow Night)...
I'll start this discussion off with the disclaimer that even though
snowfall is only about 12-24 hours away, there is still low
confidence in this forecast due to the WIDE range of model
solutions. There are several things to take into consideration with
this forecast, and anyone of them could cause the forecast to bust.
Models are in decent agreement on the overall track of the system as
the mid level low moves across the area tonight through tomorrow,
generally just south of the southern Tennessee border. Radar is
already showing returns across southeast Tennessee early this
afternoon, but as of this writing not all of it is materializing at
the surface. Think that precipitation will really start coming down
later this afternoon and evening once better forcing moves into the
region. Precipitation should begin as all rain as most of the
eastern Tennessee Valley climbed into the 40's today. As the
precipitation increases in intensity this evening, and temperatures
cool down after the sun sets we'll start a transition from rain to
snow. Forecast soundings and CAM's are in decent agreement that the
transition from rain to snow should be a fairly clean one as the
warm nose layer in the mid/low levels doesn't look to get above
freezing. Won't rule out a brief window of a wintry mix as
temperatures cool down, but most indicators are pointing to this
being predominantly a rain/snow event across the area. Expect the
transition from rain to snow to first start in the higher elevations
this evening, then the transition should occur over northeast
TN/southwest VA around midnight, and eventually down in the valley
in the early morning hours around or just before sunrise.
Next is trying to figure out how much snow accumulates once we do
finally transition, and this is the part of the forecast with the
least confidence. A couple of factors that can dramatically affect
how much snow accumulates:
1) Surface temperatures have been relatively warm over the past
week, but we've also seen a fair bit of cloud coverage the last
couple of days and ground temperatures are generally sitting in the
30's across most of the area, so any snow that want to accumulate on
the roads will need to first cool down the ground.
2) We should experience some downsloping for a portion of this event
tomorrow. This should reduce the amount of precipitation that's able
to make it to the surface, but models are very sheepish on how
strong the influence of the downsloping will be. Looks like a fairly
good set up for downsloping in the lower to mid levels, but closer
to the surface the orientation of the winds is more northerly which
means downsloping effect would be diminished.
3) Lapse rates are steep, and some forecast soundings indicate that
there may be some elevated instability. If temperatures are cold
enough and showers are able to tap into the instability and steep
lapse rates that could be conducive to periods of heavy snowfall in
the morning hours. But if forecast soundings are slightly off with
respect to these, we may only see light to moderate snow during the
morning commute.
Some of the deterministic models are spitting out some very high
snowfall amounts, and other deterministic models are painting a
fairly un-eventful...event. For this forecast, have continued to
stick closer to the GEFs and SREF plumes mean numbers, which fall in
line much closer to what WPC is forecasting as well. Numbers have
gone up a decent bit from this mornings forecast, so will need to
expand the coverage of the Winter Storm Warning and add counties to
the Winter Weather Advisory. While some of the counties in the new
warning and advisory may not meet exact criteria (1-3" in 12 hours
for an advisory and 4" or more in 12 hours for a warning) feel like
it's best to be over-cautious with this system due to the timing...
It will likely occur just before or right at the morning commute,
and the lack of confidence with this system over the last week has
lead to the messaging of this event to be delayed more than normal,
and don't want anyone to get caught off-guard tomorrow.
Most of the heaviest precipitation will move east of the area as the
low continues to move off towards the Atlantic Coast. Winds near the
surface will switch to a more northwesterly component and then we
transition to more of a northwest flow snowfall type event. Expect
temperatures during the day tomorrow to climb back to around 40 in
the valley so most of this light northwest flow precipitation should
fall as rain in the valley. Could see additional snow accumulations
in the higher elevations, especially in the southern Appalachian
Mountains) but this additional accumulation should be pretty light
compared to what occurs in the morning. Precipitation should
completely exit the area by Friday afternoon/evening.
So in summary, am fairly confident in snowfall actually occurring
across most of the area... But have much less confidence in the
snowfall amounts, and snowfall rates in the morning. Am also fairly
confident this should be pretty much a rain/snow event with very
minimal transitional sleet or ice occurring.
ABM
.LONG TERM...(Saturday through Thursday)...
Key Messages:
1. Cold and dry weekend with below normal temps.
2. Rain/snow mix late Mon into Tue, but precipitation amounts and
impacts remain low confidence.
3. Drying out for Wed and Thurs with gradually moderating temps.
Discussion:
Saturday through Sunday Night...
An amplified pattern will be in place this weekend with sharp
mid/upper ridging west of the Rockies and a broad downstream trough
over most of the country farther east. At the surface, high pressure
across the Upper Midwest Sat morning will slowly build E/SE in the
wake of the departing low moving off of the Mid Atlantic coast, and
this high will be centered over the OH and TN Valleys by Sun
afternoon. This will result in gradually clearing skies Sat
afternoon with below normal temps through the weekend. Highs in the
35-40 deg range Sat will only moderate to the low 40's Sun with
overnight lows Sat night in the upper teens to low 20's.
Monday through Tuesday...
As western U.S. ridging breaks down, a southern stream mid/upper low
will progress across the vicinity of OK/TX Mon while a northern
stream trough dives through the eastern Great Lakes and a second
northern stream trough dives into the N Plains/Upper Midwest by
Tues. Deterministic and ensemble guidance still differ on how much,
if any, phasing can occur between the northern and southern stream
energy as the southern stream upper low lifts ENE toward the Mid
Atlantic by Tues, which leads to differences in timing, QPF, and
thermal profiles. Looking at ensemble guidance, the ECMWF ensemble
mean is significantly wetter with QPF Mon night and Tues across our
region compared to the GEFS ensemble mean which paints most of the
QPF to our SE. The general consensus is for showers developing Mon
afternoon in the WAA/isentropic lift mixing with some snow in the
higher elevations, then changing to snow in most areas Mon night
into Tues as colder air on the backside of the system filters in.
Not surprisingly due to the QPF and thermal differences, there are
differences in how much snow we may see with the ECMWF ensemble mean
probability of greater than 1 inch of snow in 24 hours in the 10-40%
range over much of the region, whereas the GEFS ensemble mean shows
only a small probability of this occurring over the far eastern
mountains. Temps will remain below normal in this period.
Tuesday Night through Thursday...
A progressive mid/upper trough over the eastern CONUS and surface
high pressure crossing the OH and TN Valleys in the wake of the
early week system will allow for dry weather Tues night and Wed with
continued below normal temps. A much stronger trough and resultant
surface low diving into the Upper Midwest by Thurs will allow
heights to briefly rise across the S Appalachian region leading to
temps rebounding to near normal. Looking farther ahead, the
aforementioned strong trough to the NW on Thurs will dig across the
entire eastern CONUS in the 8-14 day period setting the stage for
several potential outbreaks of arctic air, so snow lovers may have
more chances later in the month!
Garuckas
&&
.AVIATION...
00Z TAF DISCUSSION.
An impactful storm system will cause rain to overspread from the
southwest to northeast late this evening into tonight before a mix
and changeover to snow, likely after 06Z. Confidence is very
limited on timing of specific categories from ceilings and
visibilities, but the time of highest aviation impact will likely
be between 09Z and 15Z at all 3 sites sites. This is the timeframe
for greatest potential of higher precipitation rates. IFR is
likely at all sites during this time period with LIFR or VLIFR
more likely to take place at TRI during the morning hours from
higher snowfall rates. Nevertheless, periods of moderate snow,
possibly mixed with rain at CHA, are likely at all sites, which
will be accompanied by ceilings below 1,000 feet and potentially
low visibilities. Improvement back to MVFR is likely at CHA at TRI
by the early afternoon, but TRI may stay at IFR with lingering
light SHRASN throughout much of the day. Winds will generally be
light from a northerly direction throughout the entire with LLWS
of minimal concern with this system.
BW
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 36 42 30 43 26 / 90 50 10 0 0
Knoxville McGhee Tyson Airport, TN 34 40 29 39 24 / 80 80 10 0 0
Oak Ridge, TN 34 41 28 40 23 / 70 60 10 0 0
Tri Cities Airport, TN 33 40 27 39 18 / 80 80 20 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Storm Warning until 7 PM EST Friday for Cherokee-Clay.
TN...Winter Storm Warning until 7 PM EST Friday for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Winter Storm Warning from 1 AM to 7 PM EST Friday for Hamblen-
Hawkins-Jefferson-North Sevier-Northwest Blount-Northwest
Carter-Northwest Cocke-Northwest Greene-Sullivan-Washington.
Winter Weather Advisory from 1 AM EST /midnight CST/ to 7 PM EST
/6 PM CST/ Friday for Anderson-Bledsoe-Campbell-Claiborne-
Grainger-Hancock-Knox-Loudon-McMinn-Meigs-Morgan-Northwest
Monroe-Rhea-Roane-Scott-Sequatchie-Union-West Polk.
VA...Winter Storm Warning from 1 AM to 7 PM EST Friday for Washington.
Winter Weather Advisory from 1 AM to 7 PM EST Friday for Lee-
Russell-Scott-Wise.
&&Hazardous Weather Outlook National Weather Service Morristown TN 403 PM EST Thu Jan 7 2021 TNZ012>016-035>038-067>069-081>086-098>101-VAZ001-002-005-006- 082115- Scott-Campbell-Claiborne-Hancock-Hawkins-Morgan-Anderson-Union- Grainger-Roane-Loudon-Knox-Sequatchie-Bledsoe-Rhea-Meigs-McMinn- Northwest Monroe-Marion-Hamilton-Bradley-West Polk-Lee-Wise- Russell- 403 PM EST Thu Jan 7 2021 /303 PM CST Thu Jan 7 2021/ This Hazardous Weather Outlook is for portions of east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Rain will change to snow during the early morning hours on Friday. This will begin in the southern plateau, and work north as well as into the lower elevations of the Tennessee valley through daybreak. A period of moderate to heavy snow is expected to develop shortly before daybreak. This would affect the southern and central plateau, as well as the central Tennessee valley during the morning rush hour commute. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow showers, or a mix of rain and snow, will continue through midday friday at the lower elevations. Storm total amounts of 1 to 3 inches are expected in the plateau and portions of the central Tennessee valley north into southwest Virginia. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but snowfall reports late tonight and into Friday would be welcomed. NCZ060-061-TNZ017-018-039>047-070>074-087-102-VAZ008-082115- Cherokee-Clay-Sullivan-Johnson-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Jefferson- Northwest Blount-Blount Smoky Mountains-North Sevier- Sevier Smoky Mountains-Southeast Monroe-East Polk- 403 PM EST Thu Jan 7 2021 This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Rain will change to snow after midnight tonight, starting in the higher elevations of the eastern Tennessee mountains, and working down into the lower elevations of the Tennessee valley and western North Carolina through daybreak. A period of heavy snow is expected to develop shortly before daybreak Friday morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow showers, or a mix of rain and snow, will continue through midday Friday at lower elevations. For the east Tennessee mountains, some snow showers will linger well into Friday evening. Storm total snowfall amounts of 4 to 6 inches are expected, with the heaviest amounts occurring right around daybreak Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but snowfall reports late tonight and into Friday would be welcomed.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
In Jonesville, about 4 inches of snow was reported.
Near Abingdon, about 4 inches of snow was reported. 6 inches of snow was reported near Emory and Meadowview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930528, 930529.